How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Basu Your Own Question
Dr Basu
Dr Basu, Experienced Specialist
Category: Medical
Satisfied Customers: 28198
Experience:  MD
23744323
Type Your Medical Question Here...
Dr Basu is online now
A new question is answered every 9 seconds

Antabuse and ves
, Sure, I have taken anatabuse days

Customer Question

Customer: Antabuse and hives
JA: Thanks. Can you give me any more details about your issue?
Customer: Sure, I have taken anatabuse for 60 days now. For the first 30 days I has no side effects apart from tiredness. After 30 days my doctor changed my ssri from prozac to lexapro and i started coming out in hives. I thought it was the lexapro and discontinued it but the hives continue. In 60 days i have ony deliberatle missed 2 doses of the Antabuse (250mg) and it seems the days after the hives get better. Now i think it may be vinegar because I started using it in food again after a few weeks of taking antabuse. I would like to continue with the antabuse as it is an effective dterrent but the hives are pretty unconfortable
JA: OK got it. Last thing – JustAnswer charges a fee (generally around $34) to post your type of question to Medical Experts (you only pay if satisfied). There are a couple customers ahead of you. We can help you for less if you're not in a rush. Are you willing to wait a bit?
Customer: sure
JA: OK. Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 1 year ago.
Category: Medical
Expert:  Dr Basu replied 1 year ago.

Hi there,

This is Dr Basu, experienced Internal Medicine Specialist.

I am here to address your concerns and provide great service.

Sorry to hear about your symptoms.

Antabuse can cause hives as side effect commonly.

The reaction may appear late.

This is known as delayed hypersensitivity.

Vinegar allergy is also possible.

So it is better to stop using vinegar for now.

Regarding possible antabuse related reaction, you can try Benadryl or Hydroxyzine orally to combat the hives.

If the reaction continues, then unfortunately antabuse needs to be discontinued.

An alternative will be Naltrexone or Vivitrol shots monthly to prevent alcohol cravings.

Please discuss with your doctor also.

Best wishes,

It was my pleasure to help you today.

If I have answered all your questions, Please rate my response Excellent (click on the 5th star).

Please bookmark my profile for asking further questions!

This is the link to my profile:

http://www.justanswer.com/medical/expert-mysticdoc/

Expert:  Dr. Thomas, MD replied 1 year ago.

Hello

Thank you for requesting me.

I have a different answer.

Do not proceed to take benadryl and continue your antabuse.

If indeed an allergic reaction, it can become worse.

Call your doctor and do not make this decision on your own.

Additionally, benadryl has been shown to have a strong association with Alzeheimers disease development.

I recommend against it.

I have never seen a vinegar allergy, in over 20 years. If you are using an infused vinegar, it might be the infusion.

The main point here: do not continue antabuse and try to cover up a reaction with an antihistamine on your own.

Personally, I would switch the strategy at this point and go to a more comprehensive treatment plan from a 360 degree perspective. Find me by request with a long request lock and "for Dr. Thomas only" in medical if you would like to go into this.

Always make sure you get me when you request me.

I am a double board certified US doctor and will always give you safe, correct, comprehensive and accurate answers.

Please slick a positive rating on my answer page [top] if you appreciate my expertise.

I will answer any other questions for you.

Use "for dr. Thomas only" in your requests: this should help.

Expert:  Dr Basu replied 1 year ago.

Hi there,

This is Dr Basu, experienced Internal Medicine Specialist.

I am here to address your concerns and provide great service.

Sorry to hear about your symptoms.

Antabuse can cause hives as side effect commonly.

The reaction may appear late.

This is known as delayed hypersensitivity.

Vinegar allergy is also possible.

So it is better to stop using vinegar for now.

Antihistamines like Benadryl or prescription strength Hydroxyzine has been shown to be safe to use and also controls anxiety and insomnia well.

So they can be used with antabuse if hives are controlled by their use.

If not, then there are other options like:

1. Naltrexone or Vivitrol--very effective and much less problematic like antabuse

2. Campral --an oral pill also good to prevent alcohol cravings.

Please discuss with your doctor also.

Best wishes,

It was my pleasure to help you today.

If I have answered all your questions, Please rate my response Excellent (click on the 5th star).

Please bookmark my profile for asking further questions!

This is the link to my profile:

http://www.justanswer.com/medical/expert-mysticdoc/